Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 270, NWS Columbia, SC

August 29, 2011Calhoun County, Clarendon County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 29, 2011, 8:22 PM EDT for Calhoun County, Clarendon County, Sumter County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2011, 8:22 PM EDT (00:22 UTC)
Expired
Aug 29, 2011, 9:00 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Clarendon County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:56 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS52 KCAE 300022
SVRCAE
SCC017-027-085-300100-
/O.NEW.KCAE.SV.W.0270.110830T0022Z-110830T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
822 PM EDT MON AUG 29 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 900 PM EDT

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES WEST OF SUMMERTON...OR
  17 MILES NORTHEAST OF BROOKDALE...AND MOVING EAST AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMMERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3348 8038 3351 8046 3353 8047 3352 8045
      3354 8045 3354 8047 3356 8048 3355 8051
      3354 8051 3356 8054 3356 8061 3359 8070
      3376 8061 3372 8028
TIME...MOT...LOC 0021Z 287DEG 6KT 3365 8057

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 7:24 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 29, 7:24 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT MON AUG 29 2011

.SYNOPSIS...
A WEAK SURFACE TROUGH...AN UPPER LEVEL DISTURBANCE...AND AN
INCREASE IN ATMOSPHERIC MOISTURE WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. FAIR
WEATHER IS EXPECTED TUESDAY AND WEDNESDAY AS WEAK HIGH PRESSURE
AND DRIER AIR BUILDS IN. UPPER LEVEL ENERGY AND SOME INCREASE IN
MOISTURE MAY PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE TROUGH REMAINS ACROSS EASTERN PORTIONS OF SC THIS
AFTERNOON. UPPER LEVEL SHORTWAVE SHOWING UP ON WATER VAPOR
CURRENTLY MOVING INTO THE UPSTATE. MSAS/LAPS DATA SHOWING MODERATE
INSTABILITY ACROSS THE COASTAL PLAIN. WITH THE SHORTWAVE MOVING
THROUGH THIS AFTERNOON...EXPECT TO HAVE ISOLATED SHOWERS AND
STORMS DEVELOP. WILL CONTINUE WITH THE SLIGHT CHANCE POPS THROUGH
THE LATE EVENING HOURS. AFTERNOON TEMPS GENERALLY IN THE MID
90S...THEN FALLING OVERNIGHT TO AROUND 70. THE AREA WILL BE UNDER
WEAK SURFACE WEDGE FLOW...WITH WEAK SOUTHWESTERLY FLOW
ALOFT...WHICH COULD AID IN THE FORMATION OF SCATTERED TO POSSIBLY
BROKEN CLOUDS OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
VERY LITTLE CHANGE IN THINKING FOR THE SHORT TERM PERIOD. FLAT
UPPER LEVEL RIDGING WILL TAKE PLACE OVER THE REGION INTO
WEDNESDAY...BUT HEIGHTS BEING TO FALL A BIT WEDNESDAY NIGHT INTO
THURSDAY. THE AIRMASS REMAINS RATHER DRY OVER THE CAROLINAS.
SUBSIDENCE ASSOCIATED WITH THE SURFACE AND UPPER RIDGE WILL LIMIT
CONVECTION AND WILL CONTINUE WITH A DRY FORECAST THROUGH
WEDNESDAY...BUT AS HEIGHTS BEGIN TO FALL BY THURSDAY A SLIGHT
CHANCE WILL BE INTRODUCED. HIGH TEMPERATURES WILL REMAIN NEAR
NORMAL WITH HIGHS AROUND 90. OVERNIGHT LOWS ARE EXPECTED TO BE IN
THE UPPER 60S TUESDAY THROUGH THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LITTLE CHANGE MADE TO THE EXTENDED PERIODS. MEDIUM RANGE MODELS
ARE IN REASONABLE AGREEMENT WITH THE PATTERN DURING THIS
PERIOD...FAVORING A BUILDING UPPER RIDGE OVER THE OHIO VALLEY INTO
THE SOUTHEAST WITH TROUGHING OVER THE UPPER MIDWEST AND OFF THE
ATLANTIC COAST. BY SUNDAY/SUNDAY NIGHT THEN INTO MONDAY...A DEEP
UPPER LOW DIVES INTO THE GREAT LAKES REGION SUNDAY WHICH WILL PUSH
A FRONT AND INCREASED MOISTURE INTO THE AREA THROUGH
MONDAY...INCREASING CHANCES OF RAIN. TEMPERATURES THROUGH THE
EXTENDED PERIOD WILL BE NEAR NORMAL FOR OVERNIGHT LOWS...BUT ABOVE
NORMAL FOR AFTERNOON HIGHS. HIGH TEMPERATURES WILL GENERALLY BE IN
THE 90S THROUGH MUCH OF THE PERIOD.

&&

.AVIATION /00Z TUESDAY THROUGH SUNDAY/...
SFC TROUGH WILL REMAIN OVER THE AREA THIS EVENING ALLOWING SCTD
CONVECTION TO CONTINUE UNTIL AROUND 02Z-04Z. AFTER 05Z EXPECT SOME
LOWER-LEVEL CLOUDS TO LINGER DURING THE OVERNIGHT HOURS AS WELL AS
SOME MID-LEVEL CLOUDS. MODEL GUIDANCE HINTING AT SOME MVFR FOG AT
ALL TAF SITES DURING THE PRE-DAWN HOURS AS WELL. MAINLY SCTD CU
DEVELOPING AFTER 14Z.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 29, 6:04 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT MON AUG 29 2011

GAZ040-063>065-077-SCZ015-018-020-021-025-026-302215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-
604 PM EDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ016-022-027>031-035>038-041-302215-
CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
604 PM EDT MON AUG 29 2011

...SEVERE THUNDERSTORM WATCH 817 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS EVENING.

In the hours before

Local storm report, Aug 29, 6:38 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
638 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 NW NORTH              33.64N 81.13W
08/29/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE DOWN ALONG HWY 178 TWO
            MILES NORTH OF THE TOWN OF NORTH.

0535 PM     TSTM WND DMG     5 NNW ST. MATTHEWS      33.72N 80.81W
08/29/2011                   CALHOUN            SC   PUBLIC

            PUBLIC REPORTED LARGE LIMBS DOWN AND LOTS OF LIMB DEBRIS
            IN THE ROADWAY ON COPPERHEAD ROAD NEAR CALHOUN ROAD.

0535 PM     TSTM WND DMG     5 N ST. MATTHEWS        33.74N 80.79W
08/29/2011                   CALHOUN            SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES AND POWERLINES DOWN ON
            COPPERHEAD ROAD NEAR OLD BELLVILLE ROAD.

&&

VAUGHAN
Local storm report, Aug 29, 7:32 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
732 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 SE LEXINGTON          33.96N 81.21W
08/29/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED POWER LINES DOWN AT THE
            INTERSECTION OF CEDARCREST ROAD AND TWO NOTCH ROAD.

0628 PM     TSTM WND DMG     1 SSW NORTH             33.60N 81.11W
08/29/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR THE TOWN OF
            NORTH.

&&

VAUGHAN
Local storm report, Aug 29, 7:42 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
742 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     2 WNW IRMO              34.11N 81.23W
08/29/2011                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE DOWN AT THE INTERSECTION
            OF HWY 6 AND FARMING CREEK ROAD.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:53 PM EDTSevere Thunderstorm WarningCAEAiken37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.